Causes Of Spotting And Cramps In Between Periods When On The Pill

Like many women, you may be anxious and worried when you notice mild spotting between periods. As such menstruation may cause lot of stress and pain in many women, additional burden of spotting may be distressing. Spotting between periods has numerous reasons; hormonal imbalance is the prime cause, other significant reasons are stress, certain medical conditions such as thyroid disease, blood disorders etc. Many times, it is possible to suffer from spotting between periods when on the pill (birth control pill). Curious to know what is the reason for spotting between menses even when you are taking your birth control pills? Here are few reasons that may be associated with spotting between the periods.

When you are taking birth control pills, it is possible in all probability that the endometrial tissue (inner lining of the uterus) may not be shed completely. Few pieces may have remained that are shed between the periods. As the blood is more than five to six days old, it has changed its color to light or dark brown. It is for this reason many women might notice brown discharge in between their periods when they are on the pills. Breakthrough bleeding is another term used for spotting between the periods. Breakthrough bleeding is a common side effect when you are taking birth control pills.

Stop Spotting Between Periods While On Pill

Spotting between periods is common when you start taking contraceptive pills; it is possible to have hormonal imbalance in your body for first few months. Usually after three months such spotting decreases. Few important tips a woman has to follow when she is taking pills in order to prevent spotting are:

  • She has to take the pills daily. Missing a single pill may affect the integrity in the lining of the uterus (endometrium) and the resultant sloughing can be noticed as blood spots.
  • ┬áIf a woman wants to prevent spotting, fix a specific time to take the pill every day.
    For example, if she is comfortable to take the pills before bed time, than she should continue taking the same time every day without fail or else there will be imbalance of hormones which may result into spotting.
  • Spotting between periods is likely to occur if the contraceptive pill you are taking is of low dosage.
  • If you have sudden bleeding between periods and you are taking the contraceptive pills regularly and at same time, the other possibility might be infection. Consider having a gynecologist check up.
  • If you are taking medications that affect the absorption of the pill, the potency of the pill decreases and there may be low level of the hormones resulting into breakthrough bleeding.

Cramps In Between Periods When On Pill

Some times when you are taking contraceptive pills, you may find cramping and other unwanted side effects of pills. Many women during the first few months of taking these pills experience cramping; you may also feel like vomiting and nausea. If you undergo this type of side effects, try to take the contraceptive pills at night or with food.

If you are switching the pills from one type to another or the dosage of the pills, there may be hormone fluctuation which may affect the uterine muscles causing cramps. Some pills contain either estrogen or progesterone hormone. Few combination pills that contain both the hormones in different doses may not suit you in the beginning and they can lead to contractions of the uterine muscles and cramps in the initial period. However, if the pain persists and intensifies, you should talk to your doctor.

4 comments


  1. Jacky

    I have been on the pill for almost a year now and I have had some brown spotting here and there. But recently out of no where I have had red spotting and some cramps. Any suggestions what can be the cause and is there any remedy?

  2. Winki

    I recently changed the pill from Micronor to Microlut and a few days after I started taking Microlut I begun spotting with major cramps. It lasted for about two days with no spotting at night. It was also my period due date and I never got any period. What do you think could possibly be the reason?

  3. Janice

    I started taking a pill last week of November but when I was taking my vacation last December, I forgot my pills and I bought another to start again on the same day. My last period was on the last week of November but now I am experiencing brown to black discharge. I had a contact with my husband on the same day. What could be the reason of it, please I need your advice.

  4. Gina

    I have been taking the combined pill for nearly three months now since having a baby in the November. For the first two months I have had no issues with it; however on Friday I noticed some blood in the discharge. I wonder if this could be breakthrough bleeding? I am speaking to the doctor tomorrow. Just would like some reassurance as I am thinking the worse.

Leave a Reply

Your email address will not be published. Required fields are marked *

*